Skip Ribbon Commands
Skip to main content
select new symptom

Acetaminophen (Tylenol, etc.) Dosage Table

Acetaminophen (Tylenol) Dosage Table

Child's Weight (pounds) 6-11  12-17  18-23  24-35  36-47  48-59  60-71  72-95  96+  lbs 
Infant Drops 80 mg/0.8 ml  0.4  0.8  1.2  1.6  2.4  --  --  --  --  ml 
Syrup: 160 mg/5 mL (1 tsp)  1.25  2.5  3.75  7.5  10  12.5  15  20  ml 
Syrup: 160 mg/1 teaspoon  --  1/2  3/4  1 1/2  2 1/2  tsp 
Chewable 80 mg tablets  --  --  1 1/2  tabs 
Chewable 160 mg tablets  --  --  -- 1 1/2  2 1/2  tabs 
Adult 325 mg tablets  --  --  --  --  --  1 1/2  2 tabs 
Adult 500 mg tablets  --  --  --  --  --  --  --  tabs 

Indications: Treatment of fever and pain.

Table Notes:

  • CAUTION: In May, 2011, a move to one standard concentration (160 mg/5 ml) of liquid acetaminophen medicine for infants and children was announced. Up until that time, there were mainly 2 concentrations: 80 mg/0.8 ml (Infant Concentrated Drops) and 160 mg/5 ml (Children's Liquid Suspension or Syrup). Old concentrations (80mg/0.8 ml) of infant acetaminophen may still be available in some homes. Therefore, if it is an older product, please have the caller confirm the correct concentration of infant acetaminophen.
  • AGE LIMIT: Don't use under 12 weeks of age (Reason: fever during the first 12 weeks of life needs to be documented in a medical setting and if present, your infant needs a complete evaluation.) EXCEPTION: Fever from immunization if child is 8 weeks of age or older. Avoid multi-ingredient products in children under 6 years of age. (Reason: FDA recommendations 1/2008).
  • DOSAGE: Determine by finding child's weight in the top row of the dosage table
  • MEASURING the DOSAGE: Syringes and droppers are more accurate than teaspoons. If possible, use the syringe or dropper that comes with the medicine. If not, medicine syringes are available at pharmacies. If you use a teaspoon, it should be a measuring spoon. Regular spoons are not reliable. Also, remember that 1 level teaspoon equals 5 ml and that ½ teaspoon equals 2.5 ml.
  • FREQUENCY: Repeat every 4-6 hours as needed. Don't give more than 5 times a day.
  • ADULT DOSAGE: 650 mg MAXIMUM: 3,000 mg in a 24-hour period.
  • BRAND NAMES: Tylenol, Feverall (suppositories), generic acetaminophen
  • MELTAWAYS: Dissolvable tabs that come in 80 mg and 160 mg (jr. strength)
  • SUPPOSITORIES: Acetaminophen also comes in 80, 120, 325 and 650 mg suppositories (the rectal dose is the same as the dosage given by mouth).
  • EXTENDED-RELEASE: Avoid 650 mg oral products in children (Reason: they are every 8 hour extended-release)

Disclaimer: This information is not intended to be a substitute for professional medical advice. It is provided for educational purposes only. You assume full responsibility for how you choose to use this information. For more information, click here.

Copyright: Copyright 1994-2012 Barton D. Schmitt, M.D.
Author and Senior Reviewer: Barton D. Schmitt, M.D.
Last Revised: 8/16/2011 1:57:36 PM
Content Set: Pediatric HouseCalls Symptom Checker
Version Year: 2012

select new symptom